Utah, 2015Flash Flooding and Damaging Winds in Utah, October 1 to 2, 2015
October 1 to 2, 2015 · NWS SLC · 7 events in 3 counties and zones
Strong thunderstorms developed across far northwest Utah on October 1, producing severe wind gusts. The thunderstorms that developed on October 2 had access to more moisture, producing some flash flooding along the Wasatch Front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms developed across far northwest Utah on October 1, producing severe wind gusts. The thunderstorms that developed on October 2 had access to more moisture, producing some flash flooding along the Wasatch Front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 1, 8:46 PM MST, 4 minutes earlier.
Area forecast discussion, Oct 1, 8:46 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
946 PM MDT THU OCT 1 2015
.SYNOPSIS...A PACIFIC STORM SYSTEM WILL MOVE ACROSS UTAH AND
SOUTHWEST WYOMING TONIGHT THROUGH TOMORROW NIGHT. A SECOND
STORM SYSTEM WILL FOLLOW FOR EARLY NEXT WEEK.
&&
.DISCUSSION...PACIFIC TROUGH CURRENTLY CENTERED OVER CENTRAL
NEVADA THIS EVENING. ASSOCIATED COLD FRONT HAS MOVED INTO
WESTERN UTAH...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS AND SOME
GUSTY WINDS OVER THE NORTHWEST DESERTS AS IT PASSES THROUGH. SOME
ADDITIONAL CONVECTION HAS DEVELOPED OVER THE NORTHERN MOUNTAINS IN
MOISTURE AND INSTABILITY AHEAD OF THE SYSTEM.
THE TROUGH WILL TRACK SLOWLY EAST OVERNIGHT...WITH THE FRONT
APPROACHING THE WASATCH FRONT BY ABOUT SUNRISE. SHOWERS WILL
INCREASE IN COVERAGE OVER PRIMARILY NORTHERN UTAH AND SOUTHWEST
WYOMING THROUGH THE MORNING AND AFTERNOON AS THE SYSTEM MOVES
ACROSS THE AREA. 700 MB TEMPS ARE PROGGED TO COOL ABOUT 10C BEHIND
THE FRONT...ALLOWING FOR MAXES TOMORROW TO BE 20F COOLER THAN
TODAY OVER NORTHERN UTAH AND IN EXCESS OF 10F COOLER OVER SOUTHERN
UTAH. SNOW LEVELS DROP AS LOW AS ABOUT 10K FEET BY TOMORROW
AFTERNOON...SO PRECIPITATION WILL FALL AS RAIN IN MOST LOCATIONS.
PRECIPITATION WILL TEND TO DIMINISH FRIDAY NIGHT/EARLY SATURDAY AS
THE TROUGH EXITS...BUT LINGERING MOISTURE WILL KEEP A THREAT OF
SHOWERS FOR THE HIGHER TERRAIN THROUGH THE WEEKEND. ANOTHER UPPER
LOW WILL MOVE ACROSS CALIFORNIA SATURDAY AND SUNDAY BEFORE
SHIFTING EAST TO MOVE ACROSS ARIZONA AND SOUTHERN UTAH EARLY NEXT
WEEK...RESULTING IN MORE UNSETTLED WEATHER.
UPDATED THE FORECAST EARLIER TO INCREASE POPS OVER THE MOUNTAINS
AND MOUNTAIN VALLEYS OF NORTHERN UTAH GIVEN CURRENT RADAR TRENDS.
NO ADDITIONAL UPDATES EXPECTED TO THE FORECAST THIS EVENING.
&&
.AVIATION...A COLD FRONT IS EXPECTED TO CROSS THE SLC TERMINAL
AROUND 12-15Z FRIDAY MORNING. THIS FRONT WILL SHIFT WINDS TO THE
WEST TO NORTHWEST...WITH A BRIEF PERIOD OF GUSTY WINDS IMMEDIATELY
BEHIND THE FRONT. THE ONE COMPLICATION IS WHETHER ENOUGH
PRECIPITATION WILL FORM IN THE PRE-FRONTAL ENVIRONMENT TO SHIFT
WINDS EARLIER TO THE WEST/NORTHWEST...WHICH MAY SHIFT WINDS CLOSER
TO 09-11Z. PRECIP ALONG AND BEHIND THE FRONT WILL BRING CEILINGS
DOWN TO AROUND 7 KFT FRIDAY MORNING.
&&
.FIRE WEATHER...A PACIFIC TROUGH AND ITS ASSOCIATED COLD FRONT
HAVE MOVED INTO WESTERN UTAH THIS EVENING AND WILL SWEEP ACROSS
THE STATE TONIGHT AND TOMORROW. SIGNIFICANTLY COOLER TEMPS WILL
TRAIL THE COLD FRONT...WITH FAIRLY WIDESPREAD PRECIP CONFINED TO
THE NORTHERN AND CENTRAL PORTIONS OF THE STATE. WETTING RAINS ARE
EXPECTED...MAINLY ACROSS THE NORTHERN FIRE DISTRICTS.
A SECOND STORM SYSTEM MOVING SOUTH ALONG THE WEST COAST DURING THE
LATTER HALF OF THE WEEKEND WILL TURN EAST AND MOVE ACROSS THE
DESERT SOUTHWEST/SOUTHERN GREAT BASIN DURING THE FIRST HALF OF
NEXT WEEK. THE LATEST MODEL GUIDANCE INDICATES THAT IMPACTS IN
TERMS OF PRECIP WILL FOCUS MORE ACROSS SOUTHERN AND CENTRAL UTAH
WITH THIS SECOND STORM. TEMPS ACROSS ALL FIRE DISTRICTS WILL
REMAIN AT TO BELOW NORMAL WITH FAIRLY HIGH HUMIDITIES EXPECTED.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
TRAPHAGAN/STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Oct 1, 4:40 AM MST, 16 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
540 AM MDT THU OCT 1 2015
UTZ001>016-019>021-517-518-WYZ021-021300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
540 AM MDT THU OCT 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
INCREASING SOUTH WINDS TODAY COULD BRING LOCALIZED CRITICAL FIRE
WEATHER CONDITIONS TO AREAS WHERE FUELS ARE DRY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STORM SYSTEM WILL PUSH A COLD FRONT THROUGH UTAH ON FRIDAY.
TEMPERATURES WILL FALL SIGNIFICANTLY FOR FRIDAY AND SATURDAY
BEHIND THIS FRONT. WIDESPREAD PRECIPITATION IS EXPECTED ACROSS
NORTHERN UTAH AND SOUTHWEST WYOMING ON FRIDAY...WITH SNOW LEVELS
REACHING THE HIGHER PEAKS.
ANOTHER COOL STORM SYSTEM IS EXPECTED FOR MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Thunderstorm Wind, Tooele
- When
- October 1, 8:50 PM MST
- Where
- Tooele County, 16.68 mi SSE of Gold Hill
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.950, -113.700
The Callao sensor in the Dugway Proving Ground mesonet recorded a peak wind gust of 61 mph.
Thunderstorm Wind, Tooele
- When
- October 1, 9:45 PM MST
- Where
- Tooele County, 16.22 mi ESE of Gold Hill
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.120, -113.530
The Causeway sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 66 mph.
Thunderstorm Wind, Tooele
- When
- October 1, 10:15 PM MST
- Where
- Tooele County, 10.24 mi NE of Gold Hill
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.280, -113.700
A peak wind gust of 64 mph was recorded at the West Salt Flats sensor in the Dugway Proving Ground mesonet.
Thunderstorm Wind, Tooele
- When
- October 1, 10:55 PM MST
- Where
- Tooele County, 15.43 mi SSW of Arinosa
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- State Official
- Coordinates
- 40.520, -113.750
A 72 mph wind gust was recorded at the North Salt Flats sensor in the Dugway Proving Ground mesonet.
Flash Flood, Utah
- When
- October 2, 11:00 AM MST to 1:00 PM MST
- Where
- Utah County, 0.67 mi NW of Lehi to 1.79 mi E of Lehi
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 40.408, -111.857
Flash flooding was reported in Lehi, with some flooded residential roadways. In addition, approximately six homes sustained flood damage, primarily to basements.
Flash Flood, Salt Lake
- When
- October 2, 12:00 PM MST to 2:00 PM MST
- Where
- Salt Lake County, 0.87 mi N of Salt Lake City to 0.33 mi W of Sugar House
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 40.743, -111.869
Heavy rain brought road, parking lot, and basement flooding to the Sugarhouse and Foothill areas of Salt Lake City. The flooding damaged multiple streets including Roxberry Road, Sherwood Drive, and 1300 South near 2500 East. There was also a significant amount of water on Foothill Drive, particularly near 2200 South. Approximately six homes also experienced basement flooding across the area.
Flash Flood, Salt Lake
- When
- October 2, 12:00 PM MST to 2:00 PM MST
- Where
- Salt Lake County, 0.87 mi N of Salt Lake City to 0.33 mi W of Sugar House
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 40.743, -111.869
Heavy rain brought road, parking lot, and basement flooding to the Sugarhouse and Foothill areas of Salt Lake City. The flooding damaged multiple streets including Roxberry Road, Sherwood Drive, and 1300 South near 2500 East. There was also a significant amount of water on Foothill Drive, particularly near 2200 South. Approximately six homes also experienced basement flooding across the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood and High Wind in New Jersey, October 1 to 4, 20151 death · $32 million · 54 kt wind · 17 events
- Flash Flood and Flood in South Carolina, October 1, 20151 death · 1 injured · $201,000 · 2 events
- Flash Flooding and Coastal Flood in South Carolina, October 1 to 5, 2015$31 million · 50 kt wind · 46 events
- Drought in Texas, October 1 to 31, 2015$74,000 · 34 events
- Flooding in Virginia, October 1 to 6, 2015$257,000 · 3 events
- Strong Wind in Virginia, October 1 to 4, 2015$144,000 · 8 events
- Drought in Mississippi, October 1 to 27, 2015$26,000 · 22 events
- Flash Flooding and Lightning Strikes in Tennessee, October 1, 2015$55,000 · 4 events
- Flash Flood and Damaging Wind in Georgia, October 1 to 2, 2015$50,000 · 55 kt wind · 2 events
- Drought in Texas, October 1 to 31, 201521 events
- Drought in Louisiana, October 1 to 27, 2015$15,000 · 9 events
- Drought in Louisiana, October 1 to 31, 201517 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605432, 605433, 605434, 605435, 605740, 605732, 605744.